Washington, 2020Tornado in Washington, October 10, 2020
October 10, 2020 · NWS SEW · 1 event in 1 county or zone
A weak tornado, with estimated wind speeds of 90 MPH occurred near Neilton in Grays Harbor County, WA. The damage was limited to trees across Moclips Highway and a nearby forest service road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak tornado, with estimated wind speeds of 90 MPH occurred near Neilton in Grays Harbor County, WA. The damage was limited to trees across Moclips Highway and a nearby forest service road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Oct 10, 2:15 AM PST, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 10, 2:15 AM PST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
315 AM PDT Sat Oct 10 2020
.SYNOPSIS...An active weather pattern through early next week
across Western Washington as a series of systems move through.
Showers with isolated thunderstorms this afternoon with mountain
snow. Another stronger system will move through Sunday afternoon
into Sunday night for rain and locally blustery conditions. Breezy
with rain on Tuesday before drier conditions may develop for later
in the week.
&&
.SHORT TERM /TODAY THROUGH MONDAY/...Rain across the area early
this morning as a system moves through the area. A front offshore
will slide east through the morning. Convective showers this
afternoon with rather cool temps aloft and decent sfc instability.
Guidance highlighting the most substantial instability in the area
of convergence over King/Snohomish County this afternoon, with a
bit of an enhancement in the t-storm threat in this area. Showers
will be around through the evening with the convergence zone
possible across the central Puget Sound. Snow levels will also
drop through today to 5000 feet by late this afternoon for at
least some accumulation on mountain peaks into tonight.
Temperatures today will be in the upper 50s to low 60s.
Northwest flow aloft for the best chance of precipitation in the
Cascades late Saturday night into Sunday morning. Another system
will move onshore Sunday afternoon and slide east Sunday evening
into Sunday night. Some uncertainty in the guidance on this
system, both with the intensity of the system as well as the
actual track of the area of low pressure. This mainly impacts the
wind forecast as rain is expected across the area as the system
moves through. Current track, across northern Olympic Peninsula,
would suggest at least blustery conditions for the coast into the
southern and central Puget Sound. ECMWF (along with most ensemble
members) highlights a swath of at least 35-40 MPH winds from
Seattle southwards to the Oregon due to a stronger system, while
GFS is less so (30 MPH gusts). This is an aspect of the forecast
to monitor through today, but at least breezy winds expected
Sunday evening into Sunday night. Temperatures Sunday in the upper
50s to low 60s.
The bulk of the precipitation on Monday will be in the Cascades,
but at least some light rain possible during the morning across
the Puget Sound area. Mostly cloudy with the possibility for at
least some sunshine during the afternoon, though limited as a
system approaches offshore. Temperatures similar in the upper 50s
to mid 60s.
.LONG TERM /TUESDAY THROUGH FRIDAY/...A system will move across
the area on Tuesday for another round of rain and breezy
conditions. Ridging will begin to build into the area for
Wednesday for at least generally drier weather Wednesday afternoon
through Thursday. Guidance has a system sliding over the ridge
Thursday night into Friday for at least the chance for rain,
mainly for northern areas. Temperatures will in the upper 50s to
low 60s on Tuesday with 60s across the area Wednesday through
Friday. JD
&&
.AVIATION...Widespread -RA will continue across Western Washington
through the remainder of the morning. Coverage will become more
scattered this afternoon, with isolated TS possible. Confidence is
too low to include in any of the TAFs at this time. CIGs and
vsbys will continue to fluctuate through the period, with MVFR to
IFR conditions most common through the remainder of the morning.
CIGS and vsbys will temporarily lower under any heavier showers
through the period. Prevailing winds out of the south to southwest
10 to 20 knots, with gusts of 20 to 30 knots possible this
afternoon. Winds will decrease after sunset this evening.
KSEA...Widespread -RA will continue at the terminal through the
remainder of the morning. CIGs will generally remain BKN below
2000 feet through this timeframe with only brief improvements in
cloud coverage. Vsbys will fluctuate depending on RA intensity
through the morning.
Coverage will become more scattered this afternoon, allowing CIGs to
improve some outside of any SHRA. Iso TS is possible across Western
Washington, but confidence is low in any impacts at the terminal,
therefore leaving it out of the TAF for now. Prevailing wind out of
the south-southwest 10 to 20 knots, with gusts 20 to 25 knots this
afternoon. Winds will weaken after sunset this evening.
Pullin
&&
.MARINE...A prolonged period of unsettled conditions for the inland
and offshore waters is expected to persist through the weekend
and into early next week.
Strong, gusty westerly to southwesterly winds will persist across
offshore and inland waters through the day, with widespread advisory
conditions expected. Offshore, swells will increase to 10 to 13 feet
later this morning and will remain elevated into early next week as
several waves of hazardous winds are expected in this period. While
a brief lull in winds is possible late tonight into Sunday, another
potent wave of hazardous winds is expected Sunday afternoon through
early Monday morning. Gales are possible across the offshore and
coastal waters during this period. Another wave of wind is possible
again Monday night through Tuesday before winds finally relax on
Wednesday.
Aside from hazardous winds and seas in this period, widespread
showers and isolated thunderstorms are expected. Thunderstorm
chances will be highest today, with another round possible on
Tuesday. Expect reductions in visibility in the heavier showers,
with small hail not out of the question under any thunderstorms that
develop, particularly this afternoon.
Pullin
&&
.HYDROLOGY...A wet pattern into next week as a series of weather
systems move through. Periods of rain through today with rising
rivers through the weekend. No flooding is currently in the
forecast, however the Skokomish River will need to be monitored
today as it is expected to rise rapidly. Additional rainfall
through early next week will likely prevent rising rivers from
recovering and the potential for minor flooding will need to be
monitored as systems move through the area Sunday night and
Tuesday.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until 9 AM PDT this morning for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Small Craft Advisory until 3 AM PDT Sunday for Admiralty Inlet-
Central U.S. Waters Strait Of Juan De Fuca-East Entrance
U.S. Waters Strait Of Juan De Fuca-Grays Harbor Bar-
Northern Inland Waters Including The San Juan Islands-Puget
Sound and Hood Canal-West Entrance U.S. Waters Strait Of
Juan De Fuca.
&&
www.weather.gov/seattleIn the hours before
Special weather statement, Oct 10, 3:12 AM PST, 28 minutes before
Special Weather Statement
National Weather Service Seattle WA
412 AM PDT Sat Oct 10 2020
WAZ512-517-101200-
Lower Chehalis Valley Area-Central Coast-
412 AM PDT Sat Oct 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAYS HARBOR COUNTY UNTIL
500 AM PDT...
At 412 AM PDT, Doppler radar was tracking a strong thunderstorm near
Ocean Shores, or near Westport, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Aberdeen, Hoquiam, Montesano, Westport, Ocean Shores, Copalis Beach,
Ocean City Beach, Oyehut-Hogans Corner, Carlisle, Humptulips and
Junction City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Seattle.
&&
LAT...LON 4737 12381 4721 12364 4702 12359 4696 12386
4697 12387 4697 12395 4698 12393 4698 12401
4703 12403 4704 12406 4704 12413 4703 12415
4697 12414 4695 12410 4694 12414 4690 12410
4689 12413 4715 12419
TIME...MOT...LOC 1112Z 241DEG 25KT 4699 12409
PULLINTornado, Grays Harbor
- When
- October 10, 3:40 AM PST to 3:42 AM PST
- Where
- Grays Harbor County, 4.74 mi SW of Neilton to 4.32 mi SW of Neilton
- Rating
- EF1
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 47.369, -123.947
A Quinault Indian Nation Fire official reported that at approximately 5:20 AM he came upon 10 downed trees (1-2.5 feet in diameter) across Moclips Highway (S-26) at approximately mile marker 18. Photographs were provided of the downed trees. Subsequent reports and imagery from a trained spotter identified additional damage approximately 0.5 miles to the northeast across a forest service road. No injuries or other impacts were reported.
An evaluation of the photographic evidence from local officials and the trained spotter combined with radar signatures from the event are consistent with a brief tornado. Based on the location and path length the tornado most likely touched down at 4:40am and lasted for less than 2 minutes, traveling 0.50 miles with a maximum width of 30 yards. The degree of tree damage is consistent with peak winds of approximately 90 MPH, rating it as an EF-1 tornado on the Enhanced Fujita scale.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, October 10 to 11, 20202 injured · $1.1 million · EF1 · 43 events
- Tropical Depression in Arkansas, October 10, 2020$80,000 · 2 events
- Damaging Winds and Lightning Strike in Vermont, October 10, 2020$47,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in New York, October 10, 2020$29,000 · 1.75 in hail · 6 events
- Damaging Winds in New York, October 10, 2020$20,000 · 50 kt wind · 2 events
- High Wind in Wyoming, October 10 to 12, 202064 kt wind · 12 events
- High Wind in Montana, October 10 to 11, 202071 kt wind · 11 events
- High Wind in Montana, October 10 to 12, 202059 kt wind · 7 events
- Strong Wind in Massachusetts, October 10, 2020$5,000 · 6 events
- Hail and Damaging Winds in New Hampshire, October 10, 20201.25 in hail · 6 events
- Hail and Damaging Wind in Maine, October 10, 20201 in hail · 4 events
- Strong Wind in Alabama, October 10, 2020$6,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916464.